Question 1 · Hard
A 6-year-old girl has had nosebleeds and easy bruising since a viral illness 2 weeks ago. She takes no medicines. Results: PT 19.8 s (reference 11.0-13.5 s), APTT 66 s (reference 25-35 s), thrombin time and fibrinogen normal, platelets 285 × 10^3/µL (285 × 10^9/L). Immediate 1:1 mix with normal plasma: PT 12.9 s, APTT 54 s. Factor activities (reference 50-150%): II 12%, V 96%, VII 88%, X 92%. The dRVVT screen-to-confirm ratio is 1.62 (positive above 1.20). The most likely diagnosis is:
- ALupus anticoagulant-hypoprothrombinemia syndrome
- BVitamin K deficiency from poor intake
- CAn acquired inhibitor of factor VIII
- DLupus anticoagulant with no factor deficiency
Show answerHide answer
Answer: A · Lupus anticoagulant-hypoprothrombinemia syndrome
The APTT fails to correct in the mix and the dRVVT is positive, so a lupus anticoagulant is present. A lupus anticoagulant alone does not cause bleeding or a low factor II, but here prothrombin is 12% and the PT corrects on mixing, which shows a true factor II deficiency. In this syndrome, seen mainly in children after viral infections and in lupus, antiprothrombin antibodies bind prothrombin without neutralizing it, and the complexes are cleared quickly from the blood. Vitamin K deficiency would also lower factors VII and X, and a factor VIII inhibitor would not prolong the PT. The bleeding usually resolves as the antibody fades.
- B: Vitamin K deficiency would lower factors VII and X as well, and both mixes would correct.
- C: A factor VIII inhibitor leaves the PT normal and does not lower factor II.
- D: A lupus anticoagulant alone does not lower factor II to 12% or cause bleeding.